New York, 2020

Damaging Winds in New York, August 24, 2020

August 24, 2020 · NWS BGM · 4 events in 2 counties and zones

A shortwave trough moved though the Southern Tier of New York during the afternoon of the 24th. This sparked scattered showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A shortwave trough moved though the Southern Tier of New York during the afternoon of the 24th. This sparked scattered showers and thunderstorms across the area. One particular segment of storms in Tioga and Broome counties became severe and produced some tree and powerline damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 24, 12:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 24, 12:56 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
156 PM EDT Mon Aug 24 2020

.SYNOPSIS...
Warmth and humidity, along with passing disturbances and then a
cold front, will lead to scattered showers and thunderstorms at
times this afternoon through Tuesday during otherwise dry
conditions. High pressure on Wednesday will briefly bring cooler
and quiet weather, but things will turn more active later in
the week as temperatures trend warmer again.

&&

.NEAR TERM /THROUGH TUESDAY/...
950 AM Update...

The forecast remains on track and minimal changes were made.
SPC has upgraded the eastern half of the forecast area (mainly
east of I-81) to a Marginal Risk for severe thunderstorms for
this afternoon. Overall potential remains quite low, but cannot
rule out a few isolated stronger storms. It is noteworthy that
per the SPC Mesoscale Analysis, an area of 800-1000 J/kg of
DCAPE is present, mainly east of I-81 in Central NY. Similar to
yesterday, some storms may contain strong updrafts and therefore
produce gusty winds and some small hail.

355 AM Update...
Main concern in the near term period, is a very conditional
slight risk for gusty severe thunderstorms on Tuesday. Up until
then, it will be warm and humid, and there will be clusters of
showers and thunderstorms at times this afternoon.

Today will be a lot like Sunday. It will be quite warm and humid
with highs in the 80s to near 90, and heat indices into the
lower 90s at lower elevations. There will be some convective
inhibition/thermal capping, yet the warmth and humidity with a
trigger will be adequate to generate convective cells. What is
different, is that we have one subtle shortwave on the way out
this morning, and another on the way in late today. Thus, timing
of convection will be skewed a few hours later compared to
Sunday; indeed much of today will be dry before convection
overtakes the midafternoon-early evening period. Potential for
organized severe thunderstorms appears quite low, with deep
shear remaining under 25 knots. However, with top-heavy
Convective Available Potential Energy (CAPE), there could again
be pulses with brief very localized downbursts.

A muggy, mostly quiet night is anticipated after convection
falls apart in the evening, with lows of mid 60s to near 70.
However, an embedded well-marked wave will zip through an
increasing west-northwest flow towards dawn, and could actually
bring a decaying yet possibly gusty line of convection into
parts of Central NY first thing in the morning. At the surface,
this will also be marked as a pre-frontal trough, which will
greatly complicate the forecast for Tuesday.

The Storm Prediction Center has placed our whole area into a
Slight Risk for severe thunderstorms Tuesday, due to potential
of damaging winds as indicated by strong unidirectional shear of
40-50 knots at 6 km. However, this will be very conditional.
That is, storms in that environment will be plenty capable of
damaging winds gusts; the bigger question is the presence of
storms at all. A pre-frontal trough and associated shortwave
will carry through quite early in the day. New convection will
have to develop, if it can, as deeper moisture is quickly
exiting the area. Northeast PA will stand a somewhat better
chance of having enough time for new convection to generate,
versus Central NY; yet even there considerable uncertainty
exists. If it manages to occur, however, wind gusts could
indeed be quite strong with very fast storm motions.

Highs Tuesday will only be mid 70s-lower 80s in Central NY, as
cloudiness and then cool air advection get going especially into
the afternoon; Northeast PA meanwhile should still manage to
reach mainly lower-mid 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
1259 pm update...
Main concerns in the short term remain focused on the potential
for showers and thunderstorms Wednesday night and Thursday
along a slow moving warm front.

Weather conditions on Wednesday will be very quiet as weak high
pressure at the surface dominates much of the Northeast during
the middle of the week. Temperatures will be on the relative
cooler side of the spectrum with highs only into the 70s. An
area of low pressure across the Upper Midwest with a warm front
extending well across the srn Great Lakes into the ern Ohio
Valley will sweep slowly to the north and ne Wed night into
Thursday. Steady rain will move in from the southwest along and
ahead of this front...and then become more convective by
Thursday afternoon as the boundary layer destabilizes and the
forcing from the incoming low pressure system to the west
arrives. A few strong to possibly severe storms are possible.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
1259 pm update...
The pattern remains very active Thursday night through Friday
night as a re-enforcing upper trough from wrn Ontario drops in
quickly from the northwest. The effects/moisture from the
tropical systems in the Gulf of Mexico may phase somewhat with
the incoming wave and act to produce a broad area of rain over
the ern Great Lakes and much of the Northeast and mid Atlantic
region on Friday.

Cooler and drier air will be felt behind the departing low
pressure system Saturday and Sunday with highs in the 70s and
overnight lows in the 50s. There may be some lake effect rain
showers during this period, but overall the pattern should be
fairly dry.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Mainly VFR conditions are expected through the next 24 hours.
However, scattered showers and thunderstorms may create brief
restrictions at KAVP, KELM, KBGM, and KITH this afternoon and
early evening. There is also a very small chance for scattered
showers or thunderstorms late tonight, but confidence is too low
to include in the TAFs. Patchy fog may bring brief MVFR
restrictions at KELM early Tuesday morning.

Another round of scattered showers and thunderstorms are
possible towards the end of the TAF period (Tuesday PM), but
confidence is too low to include in any particular TAF at this
time.

Outlook...

Tuesday afternoon...Occasional restrictions possible in
scattered showers and thunderstorms.

Tuesday evening through Wednesday...Mainly VFR, though valley
fog possible at KELM late night-early morning.

Wednesday night through Saturday...Restrictions possible from
occasional showers; thunder also possible in afternoons.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...BJG/MDP
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...BJG
Hazardous weather outlook, Aug 24, 3:07 AM EST, 10 hours 53 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Binghamton NY
407 AM EDT Mon Aug 24 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
407 AM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY...

A front will pass through the region Tuesday, possibly accompanied by
strong to severe thunderstorms. The primary time of concern will be
late morning to mid afternoon. There remains quite a bit of
uncertainty as to whether thunderstorms will be able to develop, but
if they do, damaging wind gusts could occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday.

In the hours before

Special weather statement, Aug 24, 12:27 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
127 PM EDT Mon Aug 24 2020

PAZ038-241815-
Bradford PA-
127 PM EDT Mon Aug 24 2020

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL BRADFORD COUNTY UNTIL
215 PM EDT...

At 127 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wetona, or near Troy, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Towanda, Wysox, North Towanda, West Burlington, Monroe, Rome,
Burlington, Monroeton, Franklindale and Riggs.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4174 7674 4183 7669 4186 7630 4166 7639
TIME...MOT...LOC 1727Z 280DEG 14KT 4178 7669

Kistner
Special weather statement, Aug 24, 12:29 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
129 PM EDT Mon Aug 24 2020

PAZ038-241745-
Bradford PA-
129 PM EDT Mon Aug 24 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BRADFORD COUNTY
UNTIL 145 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wetona, or 8 miles northeast of Troy, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield, Burlington, East Smithfield, Wetona, Riggs and Cowley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4188 7680 4195 7673 4191 7649 4178 7660
TIME...MOT...LOC 1729Z 294DEG 20KT 4187 7668

Kistner
Special weather statement, Aug 24, 12:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
132 PM EDT Mon Aug 24 2020

PAZ047-241800-
Luzerne PA-
132 PM EDT Mon Aug 24 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN LUZERNE COUNTY
UNTIL 200 PM EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wilkes-Barre, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wilkes-Barre, Kingston, Plains, Plymouth, Swoyersville, Edwardsville,
Larksville, Forty Fort, Wyoming and Luzerne.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4124 7596 4132 7588 4129 7568 4127 7568
      4126 7565 4124 7565 4109 7578
TIME...MOT...LOC 1731Z 298DEG 9KT 4126 7585

Kistner
Special weather statement, Aug 24, 1:06 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
206 PM EDT Mon Aug 24 2020

PAZ043-044-047-241830-
Wyoming PA-Luzerne PA-Lackawanna PA-
206 PM EDT Mon Aug 24 2020

...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL LACKAWANNA...
NORTHEASTERN LUZERNE AND SOUTHEASTERN WYOMING COUNTIES UNTIL 230 PM
EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Wyoming, or near Pittston, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Scranton, Old Forge, Pittston, Taylor, Moosic, Exeter, Vernon, Clarks
Summit, Duryea and West Pittston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4135 7604 4145 7600 4149 7566 4129 7571
TIME...MOT...LOC 1805Z 271DEG 9KT 4137 7586

Kistner
Special weather statement, Aug 24, 1:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
243 PM EDT Mon Aug 24 2020

NYZ055-056-241915-
Tioga NY-Broome NY-
243 PM EDT Mon Aug 24 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME AND EAST
CENTRAL TIOGA COUNTIES UNTIL 315 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newark Valley, or near Owego, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vestal, Johnson City, Endicott, Maine, Owego, Newark Valley, Greater
Binghamton Airport, Endwell, West Corners and Union Center.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4212 7627 4224 7625 4225 7593 4204 7598
TIME...MOT...LOC 1843Z 280DEG 19KT 4216 7622

Kistner

The radar

The Binghamton radar (KBGM), 18 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
August 24, 2:00 PM EST
Where
Tioga County, 1.47 mi SSE of Gaskill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.110, -76.170

Strong thunderstorm winds brought down trees and wires on Day Hollow Road.

Thunderstorm Wind, Tioga

When
August 24, 2:00 PM EST
Where
Tioga County, 2.07 mi NW of Campville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.100, -76.180

Strong thunderstorm winds brought down trees and wires on Marshland Road.

Thunderstorm Wind, Broome

When
August 24, 2:10 PM EST
Where
Broome County, 0.86 mi SW of Kettellville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.190, -75.880

Strong thunderstorm winds uprooted or snapped approximately a dozen trees.

Thunderstorm Wind, Broome

When
August 24, 2:22 PM EST
Where
Broome County, 0.69 mi N of Vestal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.090, -76.050

Strong thunderstorm winds brought down wires near 201 Stage Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917229, 917230, 917231, 917232.